West Virginia, 2024Flash Flood in West Virginia, May 14, 2024
May 14, 2024 · NWS RLX · 1 event in 1 county or zone
A slow moving low pressure system spread scattered showers and storms across West Virginia on the morning of May 14th, with more substantial rainfall amounts accrued from a wave of showers and storms later that evening and night. In Wayne County, two and a half to three inches of rain fell across the southern portion of the county and led to flooding along Cabwaylingo Park Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system spread scattered showers and storms across West Virginia on the morning of May 14th, with more substantial rainfall amounts accrued from a wave of showers and storms later that evening and night. In Wayne County, two and a half to three inches of rain fell across the southern portion of the county and led to flooding along Cabwaylingo Park Road. Flooding ceased as precipitation lifted north before midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 6:36 PM EST, 24 minutes earlier.
Area forecast discussion, May 14, 6:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
736 PM EDT Tue May 14 2024
.SYNOPSIS...
Showers give way to more widespread rain and embedded
thunderstorms overnight into Wednesday. Mainly dry Thursday,
then unsettled to end the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 720 PM Tuesday...
The forecast remains in tact and only adjusted sky conditons and
winds sightly by adding in the latest Hi-res guidance.
As of 120 PM Tuesday...
Subsidence in the wake of a shortwave departing to the northeast has
yielded only isolated additional showery activity late morning into
early this afternoon. Lower level cloudiness left in the wake of
morning precipitation has also impeded insolation with temperatures
running a few degrees under most guidance. There is some clearing of
clouds evident in visual imagery across the TN Valley and should see
at least some better surface heating moving up into the Southern
Coalfields prior to maximum diurnal heating. This may yield an
uptick in showers, with perhaps a few rumbles of thunder heading
into this afternoon.
Otherwise, the primary driver of precipitation late this afternoon
into Wednesday will be a rather weak northern stream low currently
located over the confluence of the Ohio and Mississippi Rivers. Will
see precipitation chances ramp up as shortwaves rotating around the
associated upper low along with broad scale ascent associated with
the left front quadrant of a 100KT H250 jet nosing up the TN Valley.
Through then overnight any showers or thunderstorms should be moving
along decently. Risk for severe storms through the late afternoon
will be rather limited by the significant cloud cover squashing
surface heating, but couldn't rule out a stronger storm or two where
clouds can break given around 35KTs of deep layer shear - primarily
across E KY into SW VA.
During the day Wednesday, as the upper low opens into a weak wave
and the surface low drifts overhead, could see more of a concern for
high water issues with very slow moving and repetitive precipitation
cores in the presence of warm cloud depths of around 9000 ft and
precipitable water values approaching 1.5 inches. With recent
relatively dry conditions and the greenup now complete, any issues
would likely be very isolated - somewhat more likely if these
repetitive cores happen to cross an area of especially poor drainage
or built up area. Risk for severe weather will be severely limited
by weak flow through the column.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 232 PM Tuesday...
Showers and any lingering convection come to an end early
Thursday morning as an upper level trough and adjoined surface
low shift off the eastern seaboard. Shortwave ridging helps to
ease potential for activity for Thursday afternoon, but
diurnally driven convection looks to sprout along the higher
terrain during peak heating hours. A brief moment of reprieve
looks plausible Thursday night ahead of another upper trough
aiming for the Ohio Valley for the end of the work week.
After a cool start to the morning Thursday within lingering
precipitation, temperatures are progged to recover into the
upper 70s along the Ohio River Valley in the afternoon.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 232 PM Tuesday...
Unsettled weather slithers back into the forecast for the end of
the work week as a negatively titled trough charges through the
country. Showers overtake the area from west to east throughout
the day Friday, with coverage ramping up by the evening and
overnight hours. Rain, and embedded thunderstorms, then
stretches into the weekend as a surface low slowly meanders over
the Ohio Valley in the midst of its parent trough stationed
over the Central Appalachians.
There still remains a wide array of model solutions for how
activity pans out for Sunday onward, so opted not to stray too
far from central guidance for the time being. This portrays a
slightly drier day on Sunday as the trough sluggishly shifts
eastward, but keeps slight chance/chance POPs along the spine of
the Appalachians for the afternoon. Once this features departs
further eastward, there will be a brief dry spell for Monday
morning, but diurnally driven convection looks feasible within
an afternoon cumulus field that develops. After a brief cool
down over the weekend, temperatures recover back into the
70s/80s for the end of the weekend into the start of next week.
May have to become vigilant for hydro issues as the weekend
wears on, especially if heavier bursts of rain track over areas
that receive an adequate amount of accumulation from preceding
activity.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM Tuesday...
Outside shower or storm activity VFR will be the main category.
Periods of MVFR CIGs will return overnight with IFR CIGs
temporarily invading the area by mid morning as the low to the
west shifts closer to the area. Should see some reprieve by the
mid afternoon with VFR coming back to the area, but will likely
be short lived as the low crosses overhead tomorrow. Winds will
be in a dead flow situation with weak variable wind likely at
5KT or less. Visibility can be restricted as low as IFR at times
under heavier shower activity. Due to the scattered showery
activity along with the potential for storms into the overnight,
CIGs and VIS will likely jump around through the period with
even some low stratus or fog developing in the wake of any
breaks in cloud coverage and/or long periods of rain.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Fog could be more dense than advertised
overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 05/15/24
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H L H H H H L M M M
HTS CONSISTENCY L L L L M H H H M H H H
BKW CONSISTENCY H H H H M M M M M L L L
EKN CONSISTENCY H H H H H H H L M M M M
PKB CONSISTENCY H H M L H H H L M M L L
CKB CONSISTENCY H H H H L H H L M H H L
AFTER 00Z THURSDAY...
Scattered IFR visibilities and ceilings are possible in heavier
rain showers Wednesday afternoon and evening.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/MEK
NEAR TERM...JP/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, May 14, 3:52 AM EST, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 AM EDT Tue May 14 2024
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013>015-024>026-
150900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-
452 AM EDT Tue May 14 2024
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern and
western West Virginia.
.DAY ONE...Today and Tonight.
Showers and non-severe thunderstorms will affect the area Tuesday
through Wednesday. Areas impacted by repeated heavier rainfall
Tuesday night could experience localized flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Any flooding that develops tonight could persist into Wednesday
morning as rain continues across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-076-WVZ008>011-016>020-027>034-039-040-515>526-150900-
Perry-Morgan-Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
452 AM EDT Tue May 14 2024
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern, southeast and
southern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Wayne
- When
- May 14, 7:00 PM EST to 10:30 PM EST
- Where
- Wayne County, 1.1 mi N of Doane to 1.58 mi NW of Doane
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.996, -82.379
High water was observed on Cabwaylingo Park Road in the Doane township.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, May 14 to 19, 20242 deaths · 2 injured · 2 events
- Rip Currents in Florida, May 14 to 15, 20242 deaths · 2 events
- Wildfire in Colorado, May 14 to 31, 2024$3.0 million · 1 event
- Damaging Winds in Florida, May 14, 2024$750,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Tennessee, May 14, 2024$435,000 · EF0 · 15 events
- Tornadoes in South Carolina, May 14, 2024$202,000 · EF1 · 3 events
- Tornado and Flash Flood in Indiana, May 14, 2024$76,000 · EF1 · 5 events
- Flash Flood and Heavy Rain in Virginia, May 14 to 15, 202444 events
- Tornadoes in North Carolina, May 14, 2024$42,000 · EF0 · 6 events
- Flash Flood and Flooding in Kentucky, May 14, 2024$27,000 · 1 in hail · 5 events
- Hail in Nebraska, May 14, 20241.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, May 14, 2024$12,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176973.